Hail, Pecos
- When
- May 27, 6:30 PM CST to 6:35 PM CST
- Where
- Pecos County, 13.59 mi WSW of Coyanosa
- Measured
- 4 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.086, -103.208
An upper level trough was over the western United States with West Texas under southwest winds aloft. A developing surface trough and an upper level disturbance moving over the area provided enough lift for storms to develop across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western United States with West Texas under southwest winds aloft. A developing surface trough and an upper level disturbance moving over the area provided enough lift for storms to develop across West Texas. High instability and strong shear contributed to thunderstorms that produced large hail, tornadoes, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 5:52 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 652 PM CDT Wed May 27 2015 .AVIATION... 00Z TAF issuance... The main aviation concerns for the next 24 hours is TSRA this evening and low cigs early Thursday morning. Currently have gusty SE winds at all but PEQ where erratic thunderstorm winds prevail. Have some severe convection affecting the region this evening and will continue mention of TSRA for the next couple of hours at PEQ and INK then arrive at HOB around 01Z. May see convection hang around for a while and will continue to monitor for any changes to current TAFs. Large hail is the main threat with these storms although heavy rainfall will likely result in a brief period of low vis. Overnight, gusts should subside however sustained speeds are expected to remain somewhat elevated. Increasing moisture will result in low stratus affecting all but maybe PEQ during the early morning hours Thursday. Otherwise, cigs will lift and scatter by mid morning and VFR conditions will prevail. && .PREV DISCUSSION... /ISSUED 247 PM CDT Wed May 27 2015/ DISCUSSION... The dryline is along the terrain of the Davis and Guadalupe Mountains this afternoon. An upper level trough is over the western conus with the CWA under west to southwest flow aloft. A surface trough is developing across far West Texas and a shortwave trough is expected to move over the area later this afternoon. Upper level lift is expected to be rather impressive later today according to the NAM80 with 500 mb omega values enhanced over the Trans Pecos and a vorticity maximum over this same area. Mid-level lapse rates will be good this afternoon and early evening with values of 8+ degrees C/km for some places. Surface CAPE values according to the NAM12 are very impressive this afternoon with many places having values of 4000+ J/kg. Bulk shear values of 35 - 40 kts on the NAM12 in addition to the previously mentioned conditions will be sufficient for severe thunderstorms to develop beginning this afternoon. High temperatures for today are expected to be similar to yesterday. The storms that develop today are expected to continue into the overnight period. CAPE values will decrease throughout the night but will still remain good, and upper lift will still be enhanced over the area as shortwaves move overhead so severe storms will remain possible through the night. Mid-level lapse rates will be 8+ degrees C/km across a large portion of the area by 12z Thursday providing great instability. It is possible that an MCS similar to Monday morning could develop during the early to mid morning hours on Thursday. Severe weather will likely develop/continue into Thursday afternoon given good mid-level lapse rates, widespread CAPE values of 4000+ J/kg, and sufficient bulk shear. Storm development during the afternoon hours on Thursday will depend on whatever develops during the early morning hours and the boundaries/conditions left as a result of this convection. The 12z run of the NAM12 doesn't have any precipitation across the CWA at 06z Friday, but both the GFS and ECMWF indicate very heavy precip across the eastern half of the CWA at this time. Might need a Flash Flood Watch for this time period but do not have enough confidence to issue one at this point. Rain and storm chances will decrease by Friday afternoon but will still be possible given that a dryline will be present. A cold front associated with an upper trough moving over the Upper Midwest will push into the CWA Saturday morning. Lift along this front will once again increase precipitation chances across the area for Saturday. Highs on Saturday will cool into the mid 70s to mid 80s across the area as a result of this front and the associated precipitation. Rain and storms will remain possible across the higher terrain on Sunday afternoon as a result of the front. Temperatures on Sunday are expected to remain cool as the surface ridge will be across the area. Rain chances will still be present but will significantly decrease Monday through Wednesday of next week as an upper ridge builds over the region. Temperatures will also increase to near normal values during this time. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 333 PM CDT WED MAY 27 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 333 PM CDT WED MAY 27 2015 /233 PM MDT WED MAY 27 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS...A FEW STRONG TO SEVERE...ARE FORECAST FOR MAINLY THE TRANS-PECOS REGION OF WEST TEXAS THIS AFTERNOON AND EVENING. THE STRONGEST OF THESE STORMS WILL PRODUCE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. LOOK FOR THUNDERSTORM ACTIVITY TO DIMINISH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS CAN BE EXPECTED TO CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND. THURSDAY APPEARS TO BE THE DAY WITH THE GREATEST CHANCES FOR SEVERE THUNDERSTORMS. THESE STORMS WILL PRODUCE LARGE HAIL...HEAVY RAINFALL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES. THE THREAT WILL SHIFT TO HEAVY RAINFALL THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 PM CDT WED MAY 27 2015 TXZ058-067-272245- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 505 PM CDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHWEST OF PYOTE OR JUST SOUTHEAST OF PECOS AT 505 PM CDT...MOVING NORTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3164 10341 3160 10305 3130 10334 3136 10352 TIME...MOT...LOC 2205Z 200DEG 13KT 3136 10340
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT WED MAY 27 2015 TXZ058-272315- REEVES COUNTY AND UPPER TRANS PECOS- 524 PM CDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REEVES COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF VERHALEN AT 524 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3138 10361 3114 10340 3106 10372 3117 10386 TIME...MOT...LOC 2224Z 248DEG 16KT 3114 10373
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED MAY 27 2015
TXZ058-067-280000-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
616 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL WARD AND EAST CENTRAL REEVES COUNTIES UNTIL 700 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF TOYAH LAKE AT
616 PM CDT...MOVING NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3151 10340 3145 10318 3134 10310 3106 10334
3126 10360
TIME...MOT...LOC 2316Z 220DEG 13KT 3126 10348The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
7 hail, 2 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
A thunderstorm moved across Pecos County and produced a brief tornado about 22 miles northwest of Belding. The time that the tornado was on the ground is an estimate as well as the distance traveled and the path width. There was no damage reported so the tornado was rated as an EF-0.
A thunderstorm moved across Pecos County and produced a tornado about 20 miles northwest of Belding. It was described as a rain-wrapped tornado in a rural area. The time on the ground, path length, and path width were estimated. There was no damage reported so the tornado was rated as an EF-0.
A thunderstorm moved across Pecos County and produced quarter to golfball sized hail at the Firestone Test Track.
A thunderstorm moved across Pecos County and produced a funnel cloud one mile east of Fort Stockton. A trained spotter reported low rotating clouds moving into the storm.
Heavy rain moved across Pecos County and produced flash flooding in Fort Stockton. The emergency manager reported three feet of water at the flood gauge near Rooney Park. There was no damage reported so the cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576854, 577099, 577104, 577105, 576855, 576856, 576857, 577107, 576858, 576860, 577111.